Kansas, 2024

Tornadoes and Hail in Kansas, August 14, 2024

August 14, 2024 · NWS TOP · 25 events in 10 counties and zones

Severe thunderstorms produced numerous reports of damaging winds during the evening of August 14th. Many of the damage reports were likely due to what are called wet downbursts of locally damaging winds of 65 to 80 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Severe thunderstorms produced numerous reports of damaging winds during the evening of August 14th. Many of the damage reports were likely due to what are called wet downbursts of locally damaging winds of 65 to 80 mph. A supercell thunderstorm also developed near a warm frontal boundary and did produce a brief tornado based on photos however no damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 14, 1:35 PM CST, 2 hours 44 minutes earlier. Its key messages:

  • A Heat Advisory remains in effect for much of the area this afternoon as heat index values climb to around 105 degrees.
  • Thunderstorms, some severe, will impact the area this evening with large hail, damaging wind, and rainfall rates of two- three inches an hour.
Area forecast discussion, Aug 14, 1:35 PM CST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
235 PM CDT Wed Aug 14 2024

.KEY MESSAGES...

- A Heat Advisory remains in effect for much of the area this
  afternoon as heat index values climb to around 105 degrees.

- Thunderstorms, some severe, will impact the area this evening
  with large hail, damaging wind, and rainfall rates of two-
  three inches an hour.

&&

.DISCUSSION...
Issued at 200 PM CDT Wed Aug 14 2024

Cloud cover has been slow to clear today in the wake of a
departing MCS that moved through Missouri. A quasi-warm front
has setup across northeast Kansas early this afternoon. The
boundary layer has been slow to mix out over most of the area,
thus, temperatures have not risen as quickly as earlier
anticipated. Only far southern/western areas are currently
seeing heat indicies rising to advisory levels, but as the warm
front retreats to the north and southerly flow increases,
temperatures, and therefore heat indicies, should quickly rise.
Therefore, will maintain the ongoing Heat Advisory.

A mid-level shortwave trough is moving into the central Plains
this afternoon, pushing a surface trough into central KS. Ascent
from the passing wave and convergence along the surface trough
will be sufficient for convective initiation to occur between
5-7PM across central Kansas. Large hail, damaging wind and heavy
rain are the main threats with storms that fire along the trough
with MUCAPE of 2000-3000 J/kg, bulk shear around 30 knots, DCAPE
of 1000+ J/Kg and PWATS in the 2-3 inch range. Storm motions are
favored to be largely parallel to the surface trough which could
lead to training of storms unless the advancing shortwave keeps
the overall complex of storms progressing to east fast enough.
If storms train over the same areas, the flooding potential
increases with 2-3 inch per hour rainfall rates.

Another potential area of development is the retreating warm
front across northeast Kansas. Some of the 12z/18z CAMS are
suggesting some isolated cells could develop along the front,
or differential heating boundary, later this afternoon. If a
storm does develop along this boundary, all severe hazards will
be possible, including tornadoes due to a sharply turning wind
profile and locally enhanced SRH along the boundary.

The surface trough stalls across the area on Thursday with
several perturbations in the flow passing through. The first
wave could keep some showers and storms around through the
morning hours ahead of the next wave that moves through during
the afternoon and evening. Key mesoscale details such as how
much heating will take place after any morning convection are
uncertain, but the passing wave could generate additional storms
during the afternoon and evening. Shear is better, but
instability is weaker compared to the environment that is
expected this afternoon. If sufficient destabilization can
occur, strong to severe storms are possible with large hail,
damaging wind gusts, and heavy rainfall being the main hazards.

Several passing waves bring periodic chances for showers and
storms through the weekend. Temperatures remain right around
climatological normals for this time of year in the upper 80s to
low 90s.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1224 PM CDT Wed Aug 14 2024

VFR at all TAF sites through the early evening as stratus
clears. A cold front will move through tonight, bringing a
chance of thunderstorms and westerly wind shift. The most likely
time for the frontal passage and storms is after 02z at KMHK
and after 04z at KTOP/KFOE. Showers and storms should be out of
the area by 12z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ021-KSZ022-
KSZ023-KSZ024-KSZ026-KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-
KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059.

&&

DISCUSSION...Jones
AVIATION...Jones
Hazardous weather outlook, Aug 14, 2:56 AM CST, 13 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
356 AM CDT Wed Aug 14 2024

KSZ008>012-020-150900-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-
356 AM CDT Wed Aug 14 2024

This Hazardous Weather Outlook is for north central Kansas and
northeast Kansas.

.DAY ONE...Today and tonight.

Thunderstorms, some severe, impact the area this evening with large
hail, damaging wind gusts, and locally heavy rainfall being the main
hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional strong to severe storms are possible on Thursday. Large
hail, damaging wind gusts, and locally heavy rainfall will be the
main hazards.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ021>024-026-034>040-054>056-058-059-150900-
Clay-Riley-Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-
Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
356 AM CDT Wed Aug 14 2024

...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING...

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Today and tonight.

A Heat Advisory is in effect this afternoon as heat index values
reach 103-107 degrees.

Thunderstorms, some severe, impact the area this evening with large
hail, damaging wind gusts, and locally heavy rainfall being the main
hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional strong to severe storms are possible on Thursday. Large
hail, damaging wind gusts, and locally heavy rainfall will be the
main hazards.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

The radar

The Topeka radar (KTWX), 116 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 4 hail, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Ottawa

When
August 14, 4:19 PM CST to 4:20 PM CST
Where
Ottawa County, 3.62 mi SSW of Wells
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.100, -97.570

Trailer flipped over and destroyed.

Thunderstorm Wind, Ottawa

When
August 14, 4:19 PM CST to 4:20 PM CST
Where
Ottawa County, 2.76 mi S of Wells
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.110, -97.550

Power pole downed. Time estimated by radar.

Hail, Washington

When
August 14, 4:47 PM CST to 4:48 PM CST
Where
Washington County, 2.54 mi WNW of Linn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.700, -97.120

Hail, Washington

When
August 14, 4:51 PM CST to 4:52 PM CST
Where
Washington County, 2.54 mi WNW of Linn
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.700, -97.120

Hail, Washington

When
August 14, 5:18 PM CST to 5:19 PM CST
Where
Washington County, 6.92 mi E of Hollenburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.990, -96.870

Hail, Washington

When
August 14, 5:26 PM CST to 5:27 PM CST
Where
Washington County, 0.87 mi SW of Barnes
Measured
1 in hail
Reported by
Public
Coordinates
39.710, -96.880

Tornado, Pottawatomie

When
August 14, 6:25 PM CST to 6:26 PM CST
Where
Pottawatomie County, 7.22 mi N of Fostoria to 7.09 mi N of Fostoria
Rating
EFU
Path length
0.48 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
39.533, -96.543

A storm chaser provided photos of what appeared to be a ragged funnel on the ground. No damage was reported with this tornado. Times were based on radar data and photos.

Tornado, Pottawatomie

When
August 14, 6:39 PM CST to 6:40 PM CST
Where
Pottawatomie County, 2.22 mi W of Blaine
Rating
EFU
Path length
0.01 mi
Path width
15 yd
Reported by
Social Media
Coordinates
39.506, -96.441

Radar data along with social media photos and storm chaser accounts suggest that a small brief tornado occurred in this location. Less a minute and no damage reported.

Thunderstorm Wind, Cloud

When
August 14, 6:45 PM CST to 6:46 PM CST
Where
Cloud County, Miltonvale
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
39.350, -97.450

Report from observer.

Thunderstorm Wind, Clay

When
August 14, 6:58 PM CST to 6:59 PM CST
Where
Clay County, 6.42 mi SSW of Clay Center Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Storm Chaser
Coordinates
39.290, -97.200

A hay barn roof was torn off.

Thunderstorm Wind, Pottawatomie

When
August 14, 7:08 PM CST to 7:09 PM CST
Where
Pottawatomie County, 0.53 mi E of Olsburg
Measured
74 kt (85 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.430, -96.610

Lots of tree damage across the town with large tree limbs downed and tree trunks snapped. Time estimated from radar.

Thunderstorm Wind, Riley

When
August 14, 7:11 PM CST to 7:12 PM CST
Where
Riley County, 4.18 mi N of Keats
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
39.280, -96.710

Report relayed by the EM. Damage to the roof of a garage. Time estimated radar and report was delayed.

Thunderstorm Wind, Pottawatomie

When
August 14, 7:26 PM CST to 7:27 PM CST
Where
Pottawatomie County, 1.6 mi E of Blaine
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.500, -96.370

Three inch tree limbs broken and power poles were broken.

Thunderstorm Wind, Pottawatomie

When
August 14, 7:40 PM CST to 7:41 PM CST
Where
Pottawatomie County, 0.87 mi NW of Onaga Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.510, -96.180

Siding blown off a building and widespread tree damage. Time estimated based of radar.

Thunderstorm Wind, Pottawatomie

When
August 14, 7:54 PM CST to 7:55 PM CST
Where
Pottawatomie County, 3.81 mi W of Emmett
Measured
74 kt (85 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.290, -96.120

Two coal cars were blown over.

Thunderstorm Wind, Brown

When
August 14, 8:41 PM CST to 8:42 PM CST
Where
Brown County, 1.27 mi WNW of Baker
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.760, -95.590

Public report.

Thunderstorm Wind, Wabaunsee

When
August 14, 8:50 PM CST to 8:51 PM CST
Where
Wabaunsee County, 4.15 mi S of Hessdale
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.860, -96.200

Multiple trees are damaged with large limbs down. Time estimated from radar.

Thunderstorm Wind, Brown

When
August 14, 8:58 PM CST to 8:59 PM CST
Where
Brown County, 2.14 mi NNW of Everest
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
39.710, -95.440

Measured by the Mesonet.

Thunderstorm Wind, Shawnee

When
August 14, 9:24 PM CST to 9:25 PM CST
Where
Shawnee County, 4.94 mi SSW of Menoken
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.020, -95.800

Estimated from off-duty employee.

Thunderstorm Wind, Shawnee

When
August 14, 9:26 PM CST to 9:27 PM CST
Where
Shawnee County, 4.94 mi SSW of Menoken
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.020, -95.800

Off duty NWS employee.

Thunderstorm Wind, Shawnee

When
August 14, 9:35 PM CST to 9:36 PM CST
Where
Shawnee County, 1.07 mi W of (Top)billard Arpt to
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.070, -95.640

Widespread tree damage with some one to three feet diameter trees down around the Oakland neighborhood. Power lines are also down on multiple roadways.

Thunderstorm Wind, Shawnee

When
August 14, 9:38 PM CST to 9:39 PM CST
Where
Shawnee County, 0.54 mi W of (Top)billard Arpt to
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.070, -95.630

ASOS station in Topeka before the power to the site went out.

Thunderstorm Wind, Jefferson

When
August 14, 9:42 PM CST to 9:43 PM CST
Where
Jefferson County, 0.54 mi E of Grantville
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.080, -95.560

Winds were 60-70 mph with multiple transformers flashing.

Thunderstorm Wind, Jefferson

When
August 14, 9:49 PM CST to 9:50 PM CST
Where
Jefferson County, 2.82 mi N of Grantville
Measured
67 kt (77 mph) estimated gust
Reported by
Public
Coordinates
39.120, -95.580

Personal weather station.

Thunderstorm Wind, Jefferson

When
August 14, 10:06 PM CST to 10:07 PM CST
Where
Jefferson County, 0.54 mi E of Grantville
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.080, -95.560

Three foot diameter tree down. Several large trees down at US 24 and Clark road (diameter ranges from 2-4 feet).

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyThe tornado archive for Kansas, 2024Warnings in Kansas, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200209, 1200211, 1200201, 1200202, 1200203, 1200206, 1193089, 1193091, 1200312, 1200212, 1200215, 1200217, 1200219, 1200305, 1200308, 1200313, 1200309, 1200314, 1200315, 1200316, 1200310, 1200317, 1200318, 1200319, 1200311.